Re: More on Sasquatch
- --- In firstname.lastname@example.org, "fancidots" <f.lavon@a...>
wrote: "I know this IS ultimately MY decision...It's just KILLING
me that the medication he needs for his heart is the ONE thing that
makes him lose all interest in eating or being close to me. I KNOW
that taking them off their medications is not good (and probably not
smart) ... but if he will eat, and is more social without them --
isn't that an improvement in HIS quality of life? "
I truly empathize with your struggle. Many of us have had to face a
similar situation and only you can decide what is best for both
yourself and Sasquatch. It's a tough decision.
When Mr Pepe got sick, I promised him to always concentrate on
quality of life rather than quantity. It's nice in theory, but hard
to do when faced with a choice. He was doing great on lasix &
enalapril, so we decided to add atenolol to hopefully give him more
time with us. First week he did fine. But the second week he
seemed to lose the "catitude and purr-sonality" that was his
identity. I didn't know if it was the atenolol or progression of
the disease. I made the agonizing decision to wean him off and his
purr-sonality quickly returned. I then chose to keep him off
atenolol because of my promise to provide quality of life.
Many cats do great on atenolol...others do not. I would talk to
your vet and see if there are any alternatives.
There are products designed for anorectic or debilitated cats that
might help put some weight on him. The one I hear rave reviews
about (haven't tried personally) is Wysong PDG.
There are also appetite stimulants you can try.
Life would be easier if there were more universal
answers...right. But I'm glad you found this list for support.
Deena & Mr Pepe Angel
(Love his name. My son used to call my niece Sasquatch cuz she had
size 11 feet at 13 yrs old. Poor kid)
- Yes, I would agree that it's quality not quanity of life that counts,
and most veterinarians would agree with this. Most veterinarians
will also counsel you, if you ask, about the appropriateness of
euthanasia, when it may be the right time, when you may be blinded by
pre-death grief and are making decisions more for yourself than for
your kitty. If a veterinarian advised me outright to euthanize my
cat, I would run the other way and find a second opinion! With my HCM-
CHF cat, his veterinarina has been upfront from the get-go, advising
that he could die any moment, he could live 6 months, that short of a
heart translplant there is nothing to "cure" his problem, and that
ultimately the decision is ours whether to euthanize today, tomorrow,
or never. We have chosen 'never', unless or until he seems to be
I think a very good guage is knowing whether or not your cat is
happy. Certainly not eating is a crucial sign, and getting your cat
to eat is #1 priority, IMHO. No heart medications are going to help
if he does not eat, becomes emaciated, develops hepatic lipidosis,
etc. So getting nurishment into him so he can keep going and keep
somewhat healthy in spite of his heart is critical.
I was going to emphasize that many cats do well on Enalapril - and on
Atenolol - but as with humans, each kitty is a different individual,
reacting differently to life and to drugs, so one must tailor-make
medications that fit the cat. It's not a "one size fits all"
situation. I encourage you to talk to the doc about alternative meds.
The appetite stimulant often prescribed is called Cyproheptadine. It
is actually an antihistamine but acts as an appetite stimulant in
cats. You might also want to try an over-the-counter product
available at pet stores called Nutri-Cal. It's in a tube and similar
in consistency to the hairball formulas. It is a high-calorie
supplement that can really pack on the pounds and stimulate
appetite. Not all cats will gladly lick it off a plate, however, and
putting it on the paw always meant it would soon be all over the
room - on the floor, on the cabinets, on the cat - everywhere but in
the cat's stomach, :/, so I always force-fed it via needle-less
There are many vitamin supplements available for nutritional support.
Vitamin B Complex is a very good supplement, safe for cats, and
available in chewables, tablets, paste, liquids and injectables.
Perhaps one or two injections of B Complex would help him in the
immediate future. Consult your veterinarian.
As always, especially with a heart kitty, I would recommend asking
your veterinarian before adding anything on your own (e.g. Nutri-Cal,
aspirin, CoQ-10, any other supplements). Heart patients are special
and can do well when followed by a *competent* veterinarian who is
CURRENT on cardiac diagnoses and treatment. If yours has not treated
many cardiac cases (just ask!) then you might want to call around and
find one who has. There is a LOT to know, and I believe that general
veterinarians are sometimes not up on everything cardiac. If you do
not have a Veterinary Cardiologist available, I highly recommend a
Boarded Veterinary Internist.
> I truly empathize with your struggle. Many of us have had to facea
> similar situation and only you can decide what is best for both
> yourself and Sasquatch. It's a tough decision.
> When Mr Pepe got sick, I promised him to always concentrate on
> quality of life rather than quantity.
- --- won1kiss <azbev@...> wrote:
> There are heart meds other than Atenolol. PerhapsIf his BP was lowered to a point of hypotension then
> if you switched to
> another medication, his appetite would reappear.
> My HCM-CHF kitty was on Enalapril, then we added the
> Atenolol a week
> or so later. Within 4 days, he was hardly moving,
> depressed, not
> eating a thing. I feared that we were loosing him.
> To make a long
> story short, it was the Atenolol. It apparently
> lowered his blood
> pressure so much that he COULDN'T move - or didn't
> want to try - and
> he certainly didn't want to eat.
the atenolol dose was too high.
Just as an FYI beta-blockers such as atenolol should
not be stopped suddenly but reduced gradually if they
are to be discontinued. The addition of beta-blockade
to a treatment regimen of a diuretic (lasix) and an
ACE-I (enalapril) is experimental in animals at this
time but it is based on extensive human CHF trials and
aniaml trials to benefit humans. In CHF as opposed to
asymptomatic HCM, beta-blockade is supposed to be
added at a very low dose and gradually titrated
upwards. People in CHF who have the advantage of being
able to talk say that beta-blockade does make them
feel worse at first before making them feel better.
My mother was on a number of the same drugs our cats
are on for hypertension. Her BP was no longer being
controlled and her ACE-I was dropped for a new
beta-blocker called Metropolol. Her numerous symptoms
of nausea, lethergy and insomnia were assumed by her
dr. to be a result of the beta-blocker and she was
told they would decrease with time. I was suspicous
that her lethergy was too extreme to be an adverse
effect of beta-blockade and I went to CVS to ask the
pharmacist how lethergic a BB could make someone. He
told me my mom's lethergy was too severe to be BB
related and so she went to the ER. Her bloodwork
showed she was suffering from low sodium due to her
diuretic and her symptoms were from her brain
swelling, not an adverse effect of her beta-blocker.
My point in relating this story is that not all
observable symptoms are drug related and that
pharmacists are a great resource when questions arise.
While they certainly do not study the veterinary use
of human drugs they do understand how the drugs they
Do you Yahoo!?
Read only the mail you want - Yahoo! Mail SpamGuard.
- In a message dated 9/1/2004 1:54:46 AM Eastern Daylight Time,
> BTW, this kitty also sleeps on my pillow, on my head. Silly boy. :-)My non-HCM kitty does that too! HCM kitty likes to sleep on my shoulder and
purrs into my ear to wake me up to feed him.
[Non-text portions of this message have been removed]